Nonsteroidal anti-inflammatory drugs (NSAIDs) are known to cause erosion, ulceration, occult bleeding and subsequent stricture formation in the gastrointestinal tract. A rare NSAIDs-induced complication is the formation of diaphragm-like strictures in the intestine[1-4]. Herein, we report, to our knowledge, the first case of NSAIDs-induced diaphragm-like stricture in the gastric body successfully treated by an endoscopic approach to avoid a complicated surgical intervention.
A 44-year-old male patient presented with a 2-mo history of abdominal distention and vomiting. There was temporary relief after vomiting and the vomitus was composed of gastric contents. The patient had taken more than 15 g of compound aminopyrine phenacetin tablets by mistake whilst drunk three months previously. On physical examination, his abdomen was tender without any other relevant physical findings. Routine blood and biochemical tests were normal, and tumor markers were within the normal ranges. Gastroscopy showed multiple erosions, ulcers and nodular changes in the proximal gastric body, in which the largest ulcer was about 1.0 cm × 1.5 cm (Figure 1A, black arrow). Deformation and stricture of the gastric body was noted, and the gastroscope was unable to pass through the stricture (Figure 1A, white arrow). Biopsy pathology at the ulcer edges revealed inflammation and other benign changes. Organic iodine solution radiography of the upper gastrointestinal tract showed a very thin stricture in the gastric body (Figure 1B). Subsequently, a pediatric gastroscope was used, but also failed to pass through the stricture. Repeat biopsy pathology confirmed the previous histology of benign inflammation, and immunohistochemistry showed weakly positive results for CD3, CD43, CD20, Ki-67 and CK, which were consistent with the drug-induced gastric body benign ulcers and stricture. Endoscopic transcatheter radiography was then performed which demonstrated that the gastric body stricture was a diaphragm-like stricture (Figure 1C). The patient underwent balloon dilation and placement of a metal stent (Figure 1D); his symptoms resolved after these endoscopic procedures. On follow-up 2 mo later, the patient had no symptoms.
Figure 1 Imaging features of diaphragm-like stricture.
A: Gastroscopy showed multiple erosions, ulcers, and nodular changes in the proximal gastric body (black arrow) with a very thin stricture (white arrow) which the gastroscope was unable to pass through; B: Organic iodine solution radiography of the upper gastrointestinal tract showed a tight stricture in the gastric body (arrow); C: Endoscopic transcatheter radiography demonstrated a diaphragm-like stricture (arrow); D: After balloon dilation placement of a metallic stent was undertaken (arrow).
NSAIDs, such as aspirin, indomethacin, diclofenac, and compound aminopyrine phenacetin, are the most commonly prescribed drugs for inflammation, arthritis and cardiovascular protection. However, a major disadvantage of NSAIDs therapy is the potential to induce adverse gastrointestinal effects, particularly in the stomach and duodenum. It has been reported that as many as 25% of chronic NSAIDs users may develop ulcer disease, and 2%-4% of these ulcers may bleed or perforate[5,6]. NSAIDs are absorbed into enterocytes and then uncouple mitochondrial oxidative phosphorylation, resulting in the dysfunction of tight intracellular junctions and intestinal permeability. Enterocytes are thereby exposed to luminal aggressive contents, leading to inflammation and ulceration. Recent clinical research shed light on NSAID-induced small intestinal mucosal damage including erosions and ulcerations, which occur more often than previously expected. Graham et al reported that 70% of patients who took NSAIDs for > 3 mo had small intestinal ulcers and erosions shown by capsule endoscopy.
Diaphragm disease induced by NSAIDs, first described by Lang et al in 1988, is a rare and severe complication of long-term NSAIDs use, especially in elderly patients. Although diaphragm-like stricture of the small bowel was not associated with the use of NSAIDs in recent reports, diaphragm disease was thought at one time to be a unique form of intestinal pathology associated with NSAIDs administration. Disease may occur in 2% of NSAIDs users in the small bowel, commonly in the ileum[2,4], or in the duodenum in some cases[11,12]. In the past decade, diaphragm-like strictures in the large intestine due to adverse effects of NSAIDs have been increasingly reported[13,14].
The precise pathogenesis of diaphragm disease is unclear, however, the main histological abnormalities include thickening and chaotic arrangement of muscular bundles in the muscularis mucosae, fibrosis of the lamina propriae and mucosal ulceration. Therefore, affected patients frequently present with gastrointestinal obstructive symptoms and often require surgical treatment.
Although diaphragm-like strictures have been reported in the small bowel and colon, strictures in the gastric body have not been documented in the literature. This may be because the gastric body not only has a wider lumen or space, but also has a thick muscularis. We recently experienced a rare case which occurred after ingestion of a large quantity of NSAIDs. It is known that endoscopic dilation, surgical resection and suspension of NSAIDs administration are common treatment options depending on the position, length and severity of the stricture. In the present middle-age patient, we successfully used the minimally invasive treatment modalities endoscopic dilation and placement of a metal stent, which avoided complicated surgical management.
More and more cases induced by NSAIDs have been reported in the literature, including gastrocolic fistula, Brar et al reported a case of perforation, and even a case of Crohn’s disease was reported which was endoscopically and histologically misinterpreted. Due to the increasing world-wide use of NSAIDs, NSAID-related gastrointestinal complications still continue to be a major concern and require more therapeutic strategies[19-24]. This study, for the first time, reports a rare case of diaphragm-like gastric body stricture which was successfully treated by an endoscopic approach. The endoscope is a useful tool for the diagnosis and treatment of suspected NSAIDs-related gastrointestinal complications.